Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 14, NWS Springfield, MO

March 1, 1997Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 1, 1997, 1:24 PM CST for Ozark County, Missouri. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 1, 1997, 1:24 PM CST (19:24 UTC)
Expired
Mar 1, 1997, 2:30 PM CST
In force
66 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Ozark County, MO

The radar

The Springfield radar (KSGF), 107 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 1:40 PM CSTHail 0.75Pontiac, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 011925 RRA
SVRSGF
MOC153-012030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
124 PM CST SAT MAR 1 1997
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  230 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST MISSOURI
 
   ...OZARK COUNTY
 
A SEVERE THUNDERSTORM WAS LOCATED NEAR BULL SHOALS ARKANSAS MOVING
NORTHEAST AT 40 MPH.
 
SOME OF THE CITIES IN THE PATH OF THIS STORM ARE ISABELLA...
GAINESVILLE...HARDENVILLE. THE STORM IS EXPECTED TO MOVE
THROUGH THESE CITIES BY 145 PM CST.
 
MARBLE TO DIME SIZE HAIL HAS BEEN REPORTED WITH THESE STORMS.
 
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
PAM/SS
 
R

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 2:27 AM CST, 10 hours 57 minutes earlier.

Area forecast discussion, Mar 1, 2:27 AM CST, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CST SAT MAR 1 1997

MAIN FCST DILEMMA WILL BE WITH POPS AGAIN.

300MB FLOW CONTINUES TO SHOW 100+KT JET ENERGY PUSHING S OUT OF PAC NW
INTO THE TROF ACROSS THE ROCKIES.  THIS WILL HELP TO CONTINUE TO DEEPEN
LOW ACROSS THE S ROCKIES AND S PLAINS KEEPING TRAJECTORY FURTHER S THAN
YDY THINKING.

SFC DWPTNS BACK INTO THE 50S THIS MORNING WITH THE HELP OF GD S FLOW
YDY AHEAD OF LOW CURRENTLY ACROSS CNTRL KS.  CDFNT ASSOC WITH LOW WILL
PUSH E TODAY AS LOW QUICKLY SWEEPS NE WITH STG SW TO NE FLOW ALOFT.
FRONT SHOULD INTERACT WITH HIGHER DWPNTS AND PRODUCE SHRA TDY ACROSS
THE CWA.  WOULDNT RULE OUT SCT TSRA ESPECIALLY IN E ZONES BUT
INSTABILITY REALLY LACKING ATTM.

AS MAIN UPR LVL SHRTWV PUSHES E INTO LWR MS VLY TDY...SHOULD SEE SFC
LOW STRENGTHEN AND PUSH NE ALONG CDFNT.  THIS WILL BRING THE BEST CHC
FOR PCPN ACROSS THE CWA FOR THIS EVE/TONIGHT...ESPECIALLY ACROSS E 2/3
OF CWA.

TEMPS WILL STRUGGLE TDY WITH CLDS AND THEN FROPA...SHOULD SEE BEST
WARMING DURING THE MORNING.  WILL GO WITH COOLER FWC NUMBERS TODAY.

RECOMMENDATIONS FOR TODAY...

SGF...CLDY.  50% SHRA/TSRA.  HIGH 55-60.  S10-15 BECMG NW10-20.
JLN...CLDY.  50% SHRA/TSRA.  HIGH AROUND 60.  S10-15 BECMG NW10-20.
UNO...CLDY WITH AREAS OF FG.  70% SHRA/TSRA.  HIGH 60-65.  S10-20.
VIH...CLDY.  60% SHRA/TSRA.  HIGH 55-60.  S10-15 BECMG NW10-20.
AIZ...CLDY.  50% SHRA/TSRA.  HIGH IN THE MID 50S.  S10-15 BECMG
      NW10-20.

CCF...
SGF WE 057/033 048/029 055 05571
JLN WB 059/033 050/030 056 05551

LINDENBERG

In the hours before

Special weather statement, Mar 1, 1:00 PM CST, 24 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST SAT MAR 1 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...CHANCE OF THUNDERSTORMS...

A COLD FRONT FROM NORTHERN MISSOURI THROUGH THE SPRINGFIELD AREA WILL
CONTINUE TO MOVE EAST THIS AFTERNOON.  VERY MILD AND HUMID AIR IS AHEAD
OF THIS FRONT WITH DEWPOINTS IN THE 50 AND 60S.

THE BEST CHANCE OF THUNDERSTORM ACTIVITY WILL BE EAST OF THE
SPRINGFIELD AREA...WITH THE POTENTIAL OF SEVERE THUNDERSTORMS AROUND
THE WEST PLAINS AREA AND INTO SOUTHEAST MISSOURI. THUNDERSTORMS WILL
ALSO BE POSSIBLE IN THE SPRINGFIELD/JOPLIN AREA BUT ARE NOT EXPECTED TO
BECOME SEVERE AS COOLER AND MORE STABLE AIR FILTERS IN.

THERE IS ALSO A TORNADO WATCH FOR MOST  OF NORTHERN AND WESTERN
ARKANSAS UNTIL 6PM. RECENT HEAVY RAINS HAS SATURATED THE GROUND ACROSS
THE REGION AND ANY ADDITIONAL HEAVY RAIN COULD PRODUCE FLASH FLOODING OF
AREA CREEKS AND STREAMS. REMEMBER...DO NOT CROSS ROADS THAT ARE COVERED
WITH WATER...ESPECIALLY LOW WATER BRIDGES

SPOTTER AND EMERGENCY MANAGERS SHOULD STAY TUNED FOR POSSIBLE
ACTIVATION...ESPECIALLY ACROSS SOUTH CENTRAL MISSOURI FOR THE REST OF
THIS AFTERNOON AND EVENING.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 2:02 PM CSTSevere Thunderstorm WarningSGFHowell58 min
Mar 1, 2:46 PM CSTSevere Thunderstorm WarningSGFOregon, Shannon59 min
Mar 1, 2:54 PM CSTFlash Flood WarningSGFHowell, Oregon, Shannon4 hr
Mar 1, 2:54 PM CSTFlash Flood WarningSGFOzark4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.